Alert archive / Oklahoma / Tornado Warnings in 1994

Tornado Warning 27, NWS Tulsa, OK

May 6, 1994Nowata County, Washington County, Oklahoma

NWS Tulsa, OK issued this tornado warning at May 6, 1994, 5:36 PM CDT for Nowata County, Washington County, Oklahoma. It was in force for 54 min.

The area

The counties it named.

The facts

Issued
May 6, 1994, 5:36 PM CDT (22:36 UTC)
Expired
May 6, 1994, 6:30 PM CDT
In force
54 min
Issued by
NWS Tulsa, OK
Area
Whole counties

Counties Nowata County, OK, Washington County, OK

The radar

The Tulsa radar (KINX), 67 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KUMN), launched 12:00Z, 10.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1994-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1994-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 294 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
294 m²/s²
0-3 km storm-relative helicity
284 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 062238
TORTUL
OKC105-147-062330-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TULSA OK
536 PM CDT FRI MAY 6 1994
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  630 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONSS...
 
IN NORTHEAST OKLAHOMA
 
   ...NORTHERN NOWATA COUNTY...NORTHEASTERN WASHINGTON COUNTY
 
AT 536 PM...NATIONAL WEATHER SERVICE RADAR INDICATED A DEVELOPING
TORNADO 5 MILES WEST OF WANN. THE STORM WAS MOVING EAST AT 25 MPH. THE
TOWN OF WANN IS IN THE PATH OF THIS POSSIBLE TORNADO.
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE IN THE
PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF AVAILABLE.
OTHERWISE...GO TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.
STAY AWAY FROM OUTSIDE WALLS AND AVOID WINDOWS.  ABANDON CARS AND
MOBILE HOMES FOR A REINFORCED BUILDING OR GET IN A GROUND DEPRESSION.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WPEATHER BULLETINS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this tornado warning went out at May 6, 3:13 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 6, 3:13 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
310 PM CDT FRI MAY 6 1994

18Z SFC ANALYS INDCTS CDFNT STRETCHING FM ECNTL KS INTO NWRN OK WITH
CONVCTN CONTG ALG OLD OUTFLO BNDRY ACRS SERN KS.  MID LVL CAP CONTS
TO INHIBIT TSTMS OVR EOK...BUT BLV TSTMS WL MOV ALG CDFNT AS IT MOVS
INTO EOK TNGT.  SELS OTLK EXPLAINS SVR SIT WELL SO WL NOT ELABORATE.
AM CONCERNED ABT HVY RAINS...SPCLY IN NERN CORNER WHERE RIVERS HV ONLY
FALLEN BLO FS.  WL ISSUE A FFA THERE TNGT.  HVY RAINS SHUD BE MNLY NR
THE KS BRDR...BUT RIVERS ARE IN BTR COND IN NWRN PTNS OF FA.

ETA/AVN SIMILAR IN MOVG CDFNT RPDLY INTO SERN OK ARND 12Z SAT.  HWVR
NGM LAGS CDFNT IN NERN OK.  WL GO WITH A COMPRSD MOVMNT TNGT AND THEN
SWEEP CDFNT PAST RMNDR OF EOK SAT.  AFTWDS DRIER AIR SHUD ADVCT INTO
EOK WITH SOME SPOTS IN THE 40S SAT NGT.  MDLS SIMILAR IN SHOWING GOOD
UPR RDDG SUN AND WITH MSTLY SUNNY SKIES XPCT TEMPS TO WRM INTO THE 70S.

TUL 62/72/51/74 6300               BVO 58/70/49/73 7200
MLC 66/76/55/77 44-0               IDB 65/78/56/78 3410          ..11..

.TUL...FFA NERN CORNER TNGT (ZNS 56/57/58/63).

In the hours before

Special weather statement, May 6, 1:30 PM CDT, 4 hours 6 minutes before
OKZ054>077-071200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
130 PM CDT FRI MAY 6 1994

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MAINLY TONIGHT IN
NORTHEAST OKLAHOMA.  THE MODERATE RISK AREA IS NORTH OF A CUSHING TO
SAPULPA TO WEST SILOAM SPRINGS LINE.  TO THE SOUTH OF THIS LINE...THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT IN EAST CENTRAL AND
SOUTHEAST OKLAHOMA.

MOIST AND UNSTABLE AIR WILL CONTINUE TO MOVE NORTH INTO EASTERN OKLAHOMA
THIS AFTERNOON.  HOWEVER...A WARM LAYER OF AIR IN THE MID LEVELS OF THE
ATMOSPHERE WILL KEEP THUNDERSTORMS FROM DEVELOPING UNTIL THIS EVENING.
THIS EVENING A COLD FRONT WILL SLOWLY MOVE SOUTHEAST OUT OF KANSAS INTO
NORTHEAST OKLAHOMA.  THE CONVERGENCE OF THE COOLER AIR TO THE NORTH OF
THE FRONT AND THE MOIST UNSTABLE AIR TO THE SOUTH OF THE FRONT WILL
LIKELY BE ENOUGH TO OVERCOME THE WARM LAYER OF AIR ALOFT AND TRIGGER
THUNDERSTORMS.

ANY THUNDERSTORM THAT DEVELOPS OVER NORTHEAST OKLAHOMA THIS EVENING WILL
HAVE THE POTENTIAL TO BECOME SEVERE.  THE MAIN THREAT FROM THE
THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS ALTHOUGH ENOUGH WIND
SHEAR IS EXPECTED IN THE LOWER LEVELS OF THE ATMOSPHERE FOR ISOLATED
TORNADOES.

THE THUNDERSTORMS WILL LIKELY SPREAD SOUTH ACROSS EAST CENTRAL AND
SOUTHEAST OKLAHOMA WITH THE COLD FRONT LATER TONIGHT.  ALTHOUGH THE
THUNDERSTORMS ARE EXPECTED TO DIMINISH AS THE NIGHT PROGRESSES...A
A FEW STORMS IN EA(ST CENTRAL AND SOUTHEAST OKLAHOMA MAY STILL BECOME
SEVERE LATE TONIGHT.

SPOTTER GROUPS IN EASTERN OKLAHOMA...ESPECIALLY THOSE IN NORTHEAST
OKLAHOMA...SHOULD MONITOR THE LATEST FORECAST AND BE PREPARED FOR
POSSIBLE ACTIVATION TONIGHT.
Special weather statement, May 6, 4:14 PM CDT, 1 hour 22 minutes before
OKZ054-059-062215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
414 PM CDT FRI MAY 6 1994

AT 414 PM NATIONAL WEATHER SERVICE RADAR IN TULSA INDICATED A RAPIDLY
DEVELOPING SEVERE THUNDERSTORM IN WESTERN KAY COUNTY TO THE WEST OF
BLACKWELL. THIS STORM WAS MOVING EAST AT 25 MPH. THE STORM COULD AFFECT
PARTS OF OSAGE COUNTY BY 500 PM.

WARNINGS MAY BE REQUIRED FOR OSAGE COUNTY. PERSON IN THAT AREA SHOULD
STAY ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. A TORNADO WATCH IS IN
EFFECT FOR THIS AREA UNTIL 1000 PM.
Special weather statement, May 6, 4:15 PM CDT, 1 hour 21 minutes before
OKZ054-059-062215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
414 PM CDT FRI MAY 6 1994

AT 414 PM NATIONAL WEATHER SERVICE RADAR IN TULSA INDICATED A RAPIDLY
DEVELOPING SEVERE THUNDERSTORM IN WESTERN KAY COUNTY TO THE WEST OF
BLACKWELL. THIS STORM WAS MOVING EAST AT 25 MPH. THE STORM COULD AFFECT
PARTS OF OSAGE COUNTY BY 500 PM.

WARNINGS MAY BE REQUIRED FOR OSAGE COUNTY. PERSON IN THAT AREA SHOULD
STAY ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. A TORNADO WATCH IS IN
EFFECT FOR THIS AREA UNTIL 1000 PM.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:11 PM CDTSevere Thunderstorm WarningTSAWashington49 min
May 6, 5:25 PM CDTSevere Thunderstorm WarningTSAOsage65 min
May 6, 5:31 PM CDTSevere Thunderstorm WarningTSANowata59 min
May 6, 6:25 PM CDTFlash Flood WarningTSANowata, Washington3 hr
May 6, 6:28 PM CDTTornado WarningTSANowata, Washington62 min
May 6, 6:55 PM CDTTornado WarningTSAOsage65 min

Nearby

Tornado Warnings in Oklahoma, 1994Every tornado warning in 1994Tornadoes in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.